ECE2015 Eposter Presentations Clinical Cases–Thyroid/Other (101 abstracts)
Patients with diabetes are prone to peripheral vascular disease. We present the case of an 81 year old female, current smoker who presented to her general practitioner with a 3 day history of ankle oedema for which she received furosemide. She had a background of right above knee amputation due to peripheral vascular disease and essential thrombocythaemia. Five days after commencing furosemide, she developed increased lethargy and confusion. On arrival to hospital, her venous blood glucose was 32.8 mmol/l, ketones of 1.8 mmol/l and she wasnt acidotic. She was dehydrated with sodium of 159 mmol/l, urea of 9.5 mmol/l, creatinine of 43 μ/l. Calculated serum osmolality was 338 mOsmol/kg. Insulin infusion and fluids were commenced. HbA1c was 81 mmol/mol on admission, with no prior history of diabetes. She developed atrial fibrillation while inpatient requiring digoxin. She was found to have a pale, pulseless, cold, ischemic left leg and was considered to be a very high perioperative risk. After discussion with family, she was started on the palliation pathway. This is a rare presentation of acute leg ischemia in a patient with newly diagnosed diabetes. She likely had an ischemic left foot which was masked by leg oedema. Peripheral vascular disease patients, who keep their legs in a dependent position for comfort often present with considerable edema of the feet and ankles. Numerous factors could have contributed to the ischemia, including emboli from atrial fibrillation, essential thrombocythaemia and peripheral vascular disease. Conversely dehydration from HHS could have precipitated her atrial fibrillation.